Arizona, 2016

Damaging Wind in Arizona, August 30, 2016

August 30, 2016 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 30th, and one of the stronger storms moved across the community of Scottsdale. The thunderstorm produced strong gusty outflow winds estimated to be in excess of 50 mph; the winds blew down a number of trees in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 30th, and one of the stronger storms moved across the community of Scottsdale. The thunderstorm produced strong gusty outflow winds estimated to be in excess of 50 mph; the winds blew down a number of trees in the area. In addition, the winds blew down power lines; the combination of downed trees and power lines led to a power outage and also forced road closures in Scottsdale. No injuries were reported due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 30, 2:11 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 30, 2:11 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
211 PM MST TUE AUG 30 2016

.SYNOPSIS...
Strong high pressure in the eastern Pacific will result in above
normal temperatures the next few days, particularly across
southeastern California. Meanwhile, moisture will increase across the
region through Thursday. Afternoon thunderstorm activity initially
confined to the eastern Arizona mountains today will likely affect
the lower deserts Wednesday and Thursday...mainly east of the Lower
Colorado River Valley. A drying trend starts Friday and continues
and into early next week as a low pressure system moves through the
western states. A return to below normal temperatures is also
expected early next week.

&&

.DISCUSSION...
Rest of today/tonight...
Storm development over our area has begun a bit earlier than normal.
Ironically, so far this afternoon, storm activity overall has been
quite isolated. The development is toward the southwest aided by the
northeasterly steering flow. The RAP continues to show a rapid
downtrend of CAPE for today plus considerable CIN over the lower
elevations. This suggests that the activity will not be long lived
tonight over the higher terrain of central and southeast AZ and
storms will struggle to survive over the lower deserts. This is
supported not only by HRRR but also NCEP NMM/ARW, UofA WRFs, and
local NMM/ARW models. However, outflows can be expected for portions
of Maricopa and Pinal County. HRRR has trended stronger with the
outflow than previous runs. A weak wave associated with an inverted
trough over Mexico is advertised to track through southern Arizona
late tonight and Wednesday which is apt to produce some cloudiness
and could possibly produce some weak showers. Thus, expanded the area
of overnight slight chance.

Wednesday and Thursday...
The steering flow takes on more of a southerly component Wednesday
and Thursday due to the inverted trough tracking across northwest
Mexico as well as the expansion of a ridge centered over the south-
central CONUS. Of note, this is more true of the GFS than the NAM.
Within that flow, models indicate at least a couple of different
perturbations moving through. Meanwhile, moist advection takes place
from east to west leading to an expansion of storm chances - but
remaining primarily east of the Lower Colorado River Valley. Also,
the moisture availability is not tremendous with our area generally
remaining below 10 g/kg mixing ratio. With more of southeast Arizona
seeing storms Wednesday, anticipate more outflows and higher
likelihood of blowing dust. Thus inserted mention of patchy blowing
dust for portions of Maricopa and Pinal Counties. Models are in some
agreement on the steering flow becoming southwesterly Thursday but
with lingering moisture and CAPE. Temps slowly trend down but remain
above normal for southeast California and portions of southwest AZ.

Friday through Tuesday...
The models suggest a broad trough will move into the Pacific
Northwest. Resulting southwesterly flow across our region will shift
the focus for convection mainly to the higher terrain of northern and
eastern Arizona. Operational GFS/ECMWF are in better agreement today,
indicating a steady drying trend will commence Saturday continuing
through early next week as a reinforcing trough in the westerlies
scours out the remaining Monsoon moisture.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Thunderstorm chances this afternoon and evening will be confined to
the higher terrain east of Phoenix. However, guidance continues to
indicate an outflow boundary from the east-northeast approaching
Phoenix terminals. Thus, a change group indicating a more
northeasterly wind near 01Z with gustiness up to 25 kts is
represented in all Phoenix terminal TAFS. Prior to the arrival of any
outflow, easterly winds will weaken the rest of the afternoon. Some
debris clouds are possible with bases remaining AOA 10kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies will remain clear and winds will remain light, following
typical diurnal trends.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday...
Pacific troughing will import drier air into the region beginning
Friday. The more noticeable downward trend in dewpoints and
humidities will be into Sunday, with minimum RH values ranging in the
10 to 15 percent range by Monday. Overnight recovery will remain fair
to good. Afternoon and evening wind speeds will trend upward,
favoring typical upvalley patterns, but no widespread strong wind
events are anticipated. There are some indications that humidities
will start to increase Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...AJ/Hirsch
AVIATION...Hernandez
FIRE WEATHER...Nolte/AJ

In the hours before

Special weather statement, Aug 30, 1:31 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
131 PM MST TUE AUG 30 2016

AZZ024-028-302100-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
131 PM MST TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL COUNTY

UNTIL 200 PM MST

AT 131 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOYCE THOMPSON ARBORETUM...OR NEAR SUPERIOR...MOVING SOUTHWEST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...QUEEN VALLEY...BOYCE THOMPSON ARBORETUM AND FLORENCE
JUNCTION.

LAT...LON 3302 11128 3326 11144 3334 11114 3318 11104
TIME...MOT...LOC 2031Z 061DEG 7KT 3323 11117

HERNANDEZ
Special weather statement, Aug 30, 2:12 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
212 PM MST TUE AUG 30 2016

AZZ023-028-302145-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
212 PM MST TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 245 PM MST

AT 211 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GOLD CAMP...OR 9 MILES SOUTHEAST OF APACHE JUNCTION...MOVING
SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MESA...GILBERT...APACHE JUNCTION...QUEEN CREEK...GOLD CAMP...
FLORENCE JUNCTION...PHOENIX MESA GATEWAY AIRPORT...MAGMA...
KINGS RANCH AND QUEEN VALLEY.

LAT...LON 3342 11148 3329 11130 3311 11148 3329 11172
TIME...MOT...LOC 2111Z 042DEG 5KT 3330 11145

HERNANDEZ
Special weather statement, Aug 30, 3:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST TUE AUG 30 2016

AZZ024-302300-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
315 PM MST TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA...MARICOPA AND PINAL COUNTIES

UNTIL 400 PM MST

AT 314 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MILEPOST 275 ON SR 288...OR 9 MILES EAST OF
ROOSEVELT...MOVING SOUTHWEST AT 17 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3364 11092 3367 11087 3360 11083 3336 11105
      3372 11129 3375 11098
TIME...MOT...LOC 2214Z 061DEG 17KT 3365 11097

SAWTELLE
Special weather statement, Aug 30, 3:32 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST TUE AUG 30 2016

AZZ024-028-302315-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
332 PM MST TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL COUNTY

UNTIL 415 PM MST

AT 332 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUEEN VALLEY...OR 12 MILES EAST OF APACHE JUNCTION...MOVING SOUTHWEST
AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...QUEEN VALLEY...GOLD CAMP...
SUPERSTITION MOUNTAINS...FLORENCE JUNCTION AND KINGS RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3332 11122 3316 11140 3340 11158 3341 11158
      3346 11133
TIME...MOT...LOC 2232Z 059DEG 7KT 3336 11133

SAWTELLE
Special weather statement, Aug 30, 4:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST TUE AUG 30 2016

AZZ023-024-028-302345-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
407 PM MST TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 445 PM MST

AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR QUEEN VALLEY...OR 10 MILES NORTHWEST OF SUPERIOR...MOVING
SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUEEN CREEK...GOLD CAMP...QUEEN VALLEY AND FLORENCE JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3349 11126 3335 11111 3307 11139 3327 11161
TIME...MOT...LOC 2307Z 047DEG 15KT 3338 11126

MP

The radar

The Phoenix radar (KIWA), 31 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 30, 5:00 PM MST to 5:15 PM MST
Where
Maricopa County, 0.69 mi N of Scottsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.490, -111.900

Isolated thunderstorms developed and moved across the community of Scottsdale during the evening hours on August 30th. The storm generated gusty and damaging outflow winds estimated to be at least as high as 60 mph. According to local law enforcement, at 1715MST strong winds in east Scottsdale, to the south of Indian School Road and west of the Loop 101, blew down a number of trees. The winds also blew down power lines which led to a power outage. The combination of downed trees and power lines forced the closure of Granite Reef Road from Indian School Road south to Osborn in an east Scottsdale neighborhood. Fortunately there were no reported injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647939.